Weapons of mass destruction

Nowadays they say they can kill all the cancer cells with chemo.

Then there are drugs for all the side-effects.

They can give you anti-sickness medication, in your mouth or your veins, plunging you into a three-day hangover; they can give you a different kind which demolishes your kidneys, or they can give you ones which sound like Dom Perignon, but they can’t do much about the odd feelings that remain.

When the nurse gave me cyclosine she said it might make me feel a bit light-headed. She didn’t tell me it would leave me pawing the bed in some kind of parody of Islamic prayer, or embarking on an orgiastic display of self-flagellation and paranoia.

I’d asked her for some anti-nausea medication, without anything in particular in mind.

‘Intravenous you want?’

(‘Clubcard?’ ‘Cashback?’ she might have said, just as casually.)

I hesitated. Was this the sort of decision that was allowed to be in my hands?

‘Sure.’

She asked if I’d tried cyclosine before. Not that I knew of, but then every morning at 6am they just used to give me a shot through the veins with a chirpy ‘anti-sickness!’ along with a staccato ‘antibiotics!’ and finally ‘time for the blood!’ I wasn’t really in a position to name names.

Suddenly my heart was racing; I was pounding on my mattress with the flats of both palms in some inexplicable liturgical dance. I started crying for the first time, properly, since the diagnosis, crying out that I used to be a good girl, I was a good girl before the leukaemia.

I started gabbling, apologising to the nurse for my parents – I’d worked hard at school, I was always good before – I was really sorry, I told her, to the nurses on the ward, the NHS, the hospital, I was very sorry, for the inconvenience, and not only that, I was sorry, I promised her – I’d always been good before this.

Then the hallucinations came. The ground was breathing, rising up and swelling. And the nightmares. (I was raped and assaulted in one, eaten alive by crocodiles in another).

You’d think it’s when they’re detonated that the weapons are at their deadliest. Actually it’s not. It’s when the prospect of them is looming, the anticipation building. The hovering just out of sight, the unknown danger which lies ahead.

And then the fear, in my case, that the weapons won’t be deployed fast enough.

So it happened with the L-pegylated asparaginase, a chemo drug that was meant to be injected in my back. Saddam Hussein, we were once told, could release weapons of mass destruction within 45 minutes. Asparaginase, like an explosive ticking time bomb, expires within half an hour. The nurse on duty didn’t realise until it was too late. The chemical was wasted. £1300 of NHS money down the drain.

The next day the lab didn’t get the product ready in time. My treatment was delayed by two days, with lots of um-ing and ah-ing and finger-pointing over the true culprit, and the doctor blaming the nurse for not reading the label*. Followed by an about-turn where we were told the 30 minute-window wasn’t in fact correct – or maybe it was – and all the hallmarks of a sexed-up dossier.

I was confused. I still am; I don’t know exactly what went on. 2 days doesn’t sound like a lot, but it feels far too long when the enemy is in sight.
IMG01040-20130313-1821

 

*I would like to add that the standard of care I have received at this hospital has generally been of a very high standard, and I I have been overwhelmed by the kindness, humanity and professionalism of the staff here, especially given the great challenges they face.

More on that in another entry though. For now, I’m just waiting on that package from the Middletons’ PR Office – where could it have got to?

3 comments

  1. Michele shul says:

    Hi Hanna. This is Michele – Anna’s sister from Australia. I met your dad when he came here a few years ago. Just wanted to let you know that we are all thinking of you and praying for you and hope that the doctors/nurses get it right ASAP and that you don’t have to go through anything like this again. xxx Michele and Daniel Shul.

  2. Chris Gilbert says:

    Hannah,

    If i were less concerned for you i’d ease back in my chair, and say i knew the dr was right – you should write a blog, your writing is exquisite, perfectly pitched etc etc ……

    Sharing your journey engages us “outside” supporters. Good for us (!!!) and will be for you too
    xx
    Chris & Claire

  3. Genessa West says:

    Dear Hannah I don’t know you but I am in a French class with your mother. The depth of her love for you is etched onto her face as she goes through your battle with you. I would like to thank you. Your inspirational blog has made me see the triviality of my own fight not to lose my mobility at 55. There is no comparison. All I can do is admire your tenacity and beg your immune system and modern medicine to grant you a long and happy life

Comments are closed.